Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 122, NWS Omaha, NE

June 23, 2000Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 23, 2000, 8:56 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 8:56 PM CDT (01:56 UTC)
Expired
Jun 23, 2000, 9:45 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:10 PM CDTHail 2.75Crofton, NESee narrative above.
Jun 23, 9:30 PM CDTHail 1.75Fordyce, NESee the narrative for 6 NW of Crofton in Knox county beginning at 1955 CST.
Jun 23, 9:50 PM CDTHail 1.75Hartington, NESee the narrative for 6 NW of Crofton in Knox county beginning at 1955 CST.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3677 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
3.0
Supercell composite
21.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:50 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 23, 2:50 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT FRI JUN 23 2000

...WHEN AND WHERE THUNDERSTORMS...

SHORT TERM...IN THE SHORT TERM ONE OF THE MOST IMPORTANT FEATURES TO
MONITOR IS THE BOUNDARY FROM THE IOWA MISSOURI BORDER WEST ACROSS
SOUTHEAST NEBRASKA BETWEEN OMA AND LNK...THEN NORTHWEST TOWARD BBW.
THE 1800Z SOUNDING INDICATED OVER 70 J/KG CIN HOLDING BACK AROUND
2000 J?KG NORTH OF THIS BOUNDARY...WHILE TO THE SOUTH THE CU FIELD
IS INCREASING IN THE CONVERGENCE ZONE AND INSTABILITY IS INCREASING.
THUS THE SOUTHERN PART OF THE CWA IS MOST LIKELY FOR THUNDERSTORM
DEVELOPMENT.   BETTER SHEAR PROFILES ARE NORTH WHERE 0-6 KM SHEAR
VALUES WILL BE AROUND 35 KTS...AND SOME CONVECTION IS POSSIBLE ALONG
SLOWLY APPROACHING COLD FRONT WORKING WITH AN APPROACHING SHORT WAVE
TROUGH TO ERODE THE CAP.  THE SLIGHT RISK OF SEVERE STORMS FROM SPC
LOOKS IDEAL...WITH A HAIL/WIND DAMAGE THREAT MOST LIKELY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

LONGER TERM...EXAMINING THE VARIOUS MODELS...THE ETA SEEMED TO
HANDLE THE INITIAL PRECIPITATION FIELDS THE BEST...ALTHOUGH
INITIALLY CONVECTION MAY BE CONCENTRATED TO FAR SOUTH INTO KANSAS.
THE EVENT SHOULD MAINLY BE AN EVENING EVENT ACCORDING TO ALL OF THE
NUMERICAL MODELS...EXCEPT NORTHEAST.

WILL GO WITH THE FRONTAL MOVEMENT OF THE ETA MODEL WHICH KEEPS MOST
OF CWA IN MOIST SRLY FLOW SATURDAY WITH THE FRONT SINKING SOUTHWARD
SUNDAY NIGHT INTO THE DAY SUNDAY.  ALL MODELS SUGGEST A NOCTURNAL
MCS...ESPECIALLY NORTHEAST NEBRASKA SATURDAY NIGHT WHERE WARM
ADVECTION MAXIMUM AT 850 MB IS PREDICTED.  THIS AREA OF SHOWERS AND
THUNDERSTORMS WILL SHIFT SWRD THROUGH THE CWA INTO EARLY AFTERNOON
SUNDAY...UNTIL SUNDAY NIGHT IT EXITS THE AREA.

FWC MOS TEMPS WILL PROBABLY BE WARMER TONIGHT WITH THE HIGH
DEWPOINTS...THE HIGHS SATURDAY AREA CLOSE AS ALL MODELS KEEP THE
SAME TYPE OF AIRMASS IN THE AREA.  THE ONLY HITCH WILL BE THE
LOCATION OF OUTFLOW BOUNDARIES.  COOLER SUNDAY...AND BELIEVE CLOUDS
AND COOL ADVECTION WILL KEEP TEMPERATURES BELOW MOS...CERTAINLY
BELOW 90 DEGREES.

OMA...NONE.

BYRD

In the hours before

Special weather statement, Jun 23, 5:35 PM CDT, 3 hours 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT FRI JUN 23 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION IS LIKELY TONIGHT IN EASTERN NEBRASKA AND
SOUTHWEST IOWA.

A VERY UNSTABLE AND MOIST AIR MASS IS IN PLACE ACROSS THE AREA. A
NUMBER OF SURFACE BOUNDARYS ALONG WITH A DISTURBANCE IN THE UPPER
ATMOSPHERE WILL SERVE TO PROVIDE LIFT TO GENERATE THUNDERSTORMS.

BASED ON THE DEGREEE OF INSTABILITY...SEVERE THUNDERSTORMS ARE
POSSIBLE. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN
RISKS...HOWEVER A FEW TORNADOES ARE POSSIBLE DURING THE EVENING

PEOPLE SHOULD BE ALERT FOR WEATHER DEVELOPMENTS THROUGH THE NIGHT.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:05 PM CDTTornado WarningOAXRichardson25 min
Jun 23, 7:37 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster38 min
Jun 23, 7:53 PM CDTSevere Thunderstorm WarningOAXRichardson52 min
Jun 23, 8:17 PM CDTSevere Thunderstorm WarningOAXCass43 min
Jun 23, 8:44 PM CDTFlash Flood WarningOAXCass6 hr
Jun 23, 8:59 PM CDTSevere Thunderstorm WarningOAXBoone46 min
Jun 23, 9:04 PM CDTSevere Thunderstorm WarningOAXMadison, Platte41 min
Jun 23, 9:23 PM CDTSevere Thunderstorm WarningOAXColfax52 min
Jun 23, 9:42 PM CDTSevere Thunderstorm WarningOAXCedar48 min
Jun 23, 9:48 PM CDTSevere Thunderstorm WarningOAXMadison42 min
Jun 23, 10:28 PM CDTFlash Flood WarningOAXNemaha, Otoe, Richardson4 hr
Jun 23, 10:30 PM CDTFlash Flood WarningOAXMadison4 hr
Jun 24, 12:00 AM CDTSevere Thunderstorm WarningOAXButler30 min
Jun 24, 1:28 AM CDTSevere Thunderstorm WarningOAXCedar32 min
Jun 24, 2:33 AM CDTFlash Flood WarningOAXMadison4 hr
Jun 23, 7:56 PM CDTSevere Thunderstorm WarningOAXPage49 min
Jun 23, 8:30 PM CDTSevere Thunderstorm WarningOAXHarrison45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.